Texas, 2019Damaging Winds in Texas, August 7, 2019
August 7, 2019 · NWS AMA · 2 events in 1 county or zone
Scattered thunderstorms developed during the early afternoon across the southern and eastern Texas Panhandle within a plume of Monsoon moisture. Two storms produced strong down-burst winds given dry air present below the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the early afternoon across the southern and eastern Texas Panhandle within a plume of Monsoon moisture. Two storms produced strong down-burst winds given dry air present below the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:03 PM CST, 18 minutes earlier.
Area forecast discussion, Aug 7, 2:03 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
303 PM CDT Wed Aug 7 2019
.SHORT TERM...Tonight through tomorrow...
Isolated storms will be possible off and on through this period.
Instability and shear values remain pretty marginal for anything
more than a brief strong storm. However, with bases of around 9000
ft, a 60 mph wind can never be ruled out. Temps will remain hot.
Simpson
&&
.LONG TERM...Tomorrow Night through Tuesday Night...
Upper level monsoon high will be the main driver of weather
through at least Tuesday of next week, as thunderstorms initiate
along the periphery each afternoon and evening. Tomorrow's
thunderstorm potential will be aided by a disturbance presently
located over the 4 corners area. With dewpoint temperatures
projected to be in the upper 50s to mid 60s, and ambient air
temperatures of around in the 90s to around 101, MLCAPE values
around 1500 J/kg and DCAPE values around 1000-1300 J/kg will be
supportive marginally severe hail and wind gusts. The factors
limiting coverage could be limited shear aloft, which is less than
25 kts at all levels. If storms form in this environment, the
other concern (given PWV values around 1.6 inches) would be
potentially heavy rainfall for a limited period. As these storms
are supported by a disturbance, they have the potential to
propagate towards the east or southeast across most of the area.
This is reflected in the PoP chances being painted areawide of
around 20 to 40 percent.
Friday, another disturbance will potentially move over the region
and aid with convective potential. Though temperatures will be a
slight touch cooler, with mid 90s to around 100 in Palo Duro
Canyon, the dewpoint temperatures will be in the 60s (to almost
70s in the northeast) areawide. According to model guidance, the
best convective parameters may be setting up in the northern Texas
Panhandle and the entire Oklahoma Panhandle. This may need to be
monitored for low end severe weather potential given the slightly
better steering parameters (east to northeast near 20 kts) and
shear values (around 30 kts). Unlike Thursday, there may be enough
directional component to the wind shear that updrafts could be
better sustained for longer lived storms compared to previous
days.
Saturday through Tuesday, the upper level monsoon high will
meander around the ArkLaTex area, though there is enough
disagreement between the ECMWF and GFS to throw some uncertainty
as to where the monsoon plume will go. Currently the GFS is the
most favorable of keeping our storm chances going, with the high
centered over Louisiana, and disturbances passing almost daily
over the region. Meanwhile, the ECMWF has the upper high centered
closer to us in Oklahoma, which would send the storms north of the
region and keep our high temperatures up. Given the performance of
the ECWMF (which has had trouble with summer storms), and the
tendency of ensembles to lean towards the GFS solution, have opted
to keep PoPs going each afternoon and evening through Tuesday. In
addition, have leaned towards the GFS/blend consensus for
temperatures, which would allow for a slight cooling trend by
early next week as thunderstorms are possible each afternoon and
evening.
Bieda
&&
.AVIATION...Previous Discussion...18Z TAFs...
Mainly VFR conditions are expected. However, isolated to widely
scattered showers and storms may affect TAF sites this afternoon
and through the overnight hours. The best chance for an afternoon
storm is probably at KAMA. The showers and storms tonight should
be pretty isolated so elected to handle with VCSH and amend if one
of the storms affects an airport. Erratic winds are possible in
and around storms, otherwise expect a southerly component to winds
until the tail end of the period, where KDHT and KGUY may shift
to north or northwest.
Simpson
&&
.FIRE WEATHER...
Dry lightning strikes will be possible this afternoon and again
tomorrow afternoon. With fuels in the 80th percentile in areas
where it hasn't rained much recently, fire starts will be possible.
Given ambient fire weather conditions, spread shouldn't be too
crazy and most fires should be containable by initial attack.
Simpson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 101 74 99 71 96 / 20 20 30 40 20
Beaver OK 105 73 98 68 92 / 20 30 20 50 10
Boise City OK 101 67 93 65 91 / 20 40 20 50 40
Borger TX 106 76 103 72 99 / 20 30 30 40 10
Boys Ranch TX 103 73 99 69 97 / 20 30 20 40 20
Canyon TX 101 72 99 70 97 / 20 20 20 30 20
Clarendon TX 103 76 102 73 99 / 20 30 20 40 10
Dalhart TX 101 68 96 65 94 / 20 40 20 50 30
Guymon OK 103 71 96 67 92 / 20 40 20 50 20
Hereford TX 101 71 100 70 98 / 20 20 20 30 20
Lipscomb TX 106 75 101 70 95 / 20 30 30 40 10
Pampa TX 103 74 99 70 96 / 20 30 30 40 10
Shamrock TX 103 75 101 72 97 / 20 30 20 30 5
Wellington TX 105 76 103 73 100 / 20 30 20 30 5
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
9/98Hazardous weather outlook, Aug 7, 1:45 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Wed Aug 7 2019
OKZ001>003-TXZ001>020-317-080745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Wed Aug 7 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Hot temperatures are expected this afternoon and a Heat Advisory
has been issued for Palo Duro Canyon as highs have been around
106 degrees.
Isolated to scattered thunderstorms are expected this afternoon
through tonight across the Texas and Oklahoma Panhandles. Any
storms that develop should remain below severe levels at this
time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles during the afternoon and nighttime hours
Thursday through Tuesday. Any storms that develop Thursday could
potentially reach strong to marginally severe levels. Storms are
expected to remain below severe levels Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Bieda
Thunderstorm Wind, Armstrong
- When
- August 7, 2:21 PM CST to 2:26 PM CST
- Where
- Armstrong County, 0.57 mi E of Goodnight
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.030, -101.190
Winds stayed above 58 MPH for 5 minutes from 1421 to 1426. The peak gust of 83 MPH occurred at 1422.
Thunderstorm Wind, Armstrong
- When
- August 7, 2:34 PM CST
- Where
- Armstrong County, 12 mi SW of Claude
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.997, -101.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853084, 853085.